Alert archive / Texas / Flash Flood Warnings in 2025

Flash Flood Warning 15, NWS Midland/Odessa, TX

May 27, 2025Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 27, 2025, 7:49 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2025, 7:49 PM CDT (00:49 UTC)
Expired
May 27, 2025, 11:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 115 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2025-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2025-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1835 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

991 
WGUS54 KMAF 280049
FFWMAF
TXC371-280400-
/O.NEW.KMAF.FF.W.0015.250528T0049Z-250528T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
749 PM CDT Tue May 27 2025

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  East Central Pecos County in southwestern Texas...

* Until 1100 PM CDT.

* At 749 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bakersfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3069 10255 3071 10260 3072 10261 3081 10263
      3088 10261 3098 10251 3106 10236 3107 10233
      3103 10228 3103 10221 3100 10219 3102 10218
      3100 10214 3099 10208 3100 10205 3098 10201
      3099 10198 3093 10191 3071 10240

FLASH FLOOD...RADAR INDICATED

$$

Lamberson
1 follow-up statement
308 
WGUS74 KMAF 280250
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
950 PM CDT Tue May 27 2025

TXC371-280400-
/O.CON.KMAF.FF.W.0015.000000T0000Z-250528T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
950 PM CDT Tue May 27 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS 
EVENING FOR EAST CENTRAL PECOS COUNTY...

At 950 PM CDT, At 9:50PM, Thunderstorms have moved out of the area, 
but flash
flooding is still likely as runoff from the heavy rainfall continues.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Bakersfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3069 10255 3071 10260 3072 10261 3081 10263
      3088 10261 3098 10251 3106 10236 3107 10233
      3103 10228 3103 10221 3100 10219 3102 10218
      3100 10214 3099 10208 3100 10205 3098 10201
      3099 10198 3093 10191 3071 10240

FLASH FLOOD...RADAR INDICATED

$$

Lamberson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 6:42 PM CDT, 1 hour 7 minutes earlier. Its key messages:

  • Updated at 628 PM CDT Tue May 27 2025
  • Thunderstorms are expected today and tomorrow, especially along and south of I-10. Some storms may become severe. Large hail and damaging winds are the primary threats.
  • Thunderstorm chances continue late this week and into the weekend. Highest chances will be for the mountains (20-50%).
  • Warming trend commences this weekend as humidity persists.
Area forecast discussion, May 27, 6:42 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
642 PM CDT Tue May 27 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 628 PM CDT Tue May 27 2025

- Thunderstorms are expected today and tomorrow, especially along
  and south of I-10. Some storms may become severe. Large hail
  and damaging winds are the primary threats.

- Thunderstorm chances continue late this week and into the
  weekend. Highest chances will be for the mountains (20-50%).

- Warming trend commences this weekend as humidity persists.

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 154 PM CDT Tue May 27 2025

The short term continues to be active with severe thunderstorms in
the forecast. Water Vapor imagery shows an upper-level trough
located over the the coast of Baja California, putting southeast New
Mexico and west Texas under quasi-zonal flow. This weak pattern
aloft means that any storms that develop this afternoon should
primarily be due to mesoscale forcing as large scale ascent is
lacking. Current surface analysis depicts a cold front draped along
the Trans Pecos region and it is expected to retreat back north as a
warm front this afternoon. Simultaneously, a dryline is expected to
set up just to the east of the Guadalupe Mountains and extend
southward through the Trans Pecos and Big Bend this afternoon.
Easterly upslope flow moving up against the dryline should force air
upwards in the moist sector this afternoon, allowing for the
development of showers and thunderstorms. Hi-res guidance shows
storms forming along the Davis Mountains around mid-afternoon as
discrete cells before becoming more of a MCS by early evening as
shortwave impulses ahead of the aforementioned upper-level trough
move overhead along with an increased LLJ. Very large hail is the
primary hazard expected with these storms during the afternoon,
especially south of I-10. Strong winds become the main hazard during
the early evening hours with large inverted-V soundings. Though
tornadoes are unlikely, we can not rule out the possibility of an
isolated tornado during the afternoon. The LLJ will be short lived
tonight and storms should move east of the area after midnight.
Cloudy skies and plentiful boundary layer moisture will allow
tonight's lows to stay around normal for most despite a cold front
moving through the area.

Wednesday looks to be another active day for severe weather as
southerly return flow and shortwave impulses ahead of the
aforementioned trough return. The greatest instability and shear will
be confined to the southern half of the forecast area, which is
consistent with where models show the bulk of the activity. High
temperatures are forecast to be 3-5 degrees cooler than today behind
the cold front. Storms should quickly taper off by early evening.
Lack of radiational cooling due to cloud cover and abundant boundary
layer moisture allows for Wednesday night's lows to be a few degrees
warmer than tonight's.

Greening

&&

.LONG TERM...
(Thursday through Monday)
Issued at 154 PM CDT Tue May 27 2025

Our unsettled weather pattern continues into the Long Term Period.
Flow aloft becomes more northwesterly towards the end of the week as
ridging builds to the west. Pulses within the upper-level flow,
coupled with the dryline set up in southeast New Mexico (which will
become more diffuse, especially by Friday), continued advection of
moisture into the region, and upslope flow/terrain influences allow
for additional thunderstorm chances Thursday and Friday. The best
forcing (and therefore higher chances - 30-50%) will be in the Davis
Mountains, while the rest of the area will have a 15-40% chance of
seeing isolated to scattered rain and storms (with lower chances
Friday relative to Thursday). Once again, a few storms may become
severe due to MUCAPE values of 1000-2000 J/kg and modest 0-6km shear
(25-35 kts), posing mainly a large hail and damaging wind threat.

Some additional storms may attempt to develop over the weekend
(mainly in/around the terrain, where 20-50% chances exist), but by
then ridging begins to build back towards the region. As a result, a
warming trend develops such that most of the area sees highs return
to the 90s (and low 100s along the Rio Grande). Winds remain
southeasterly, meaning dewpoints in the 50s and 60s stick around
through the weekend as well. By early next week, ensembles indicate
another shortwave trough will approach, kick the ridge further to
the east, and bring some more storm chances to the region as the
dryline once again begins to sharpen up. Stay tuned for updates!

Sprang

&&

.AVIATION...
(00Z TAFS)
Issued at 628 PM CDT Tue May 27 2025

Scattered storms are currently ongoing near FST, as well as west
of CNM, and are expected to last throughout the next few hours.
TSRA PROB30s have been included for FST, CNM, and PEQ mainly from
01-04Z this evening. Amendments may be needed for the other
terminals as storm coverage may increase within the next couple of
hours, however, confidence is very low in the positioning and
magnitude of the storm coverage, which is why PROB30s were not
included. After 06Z, storms are expected to significantly
decrease and VFR conditions will prevail through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               62  86  66  86 /  40  30  10  10
Carlsbad                 61  89  63  90 /  30  20  10  20
Dryden                   65  87  69  89 /  60  30  20  10
Fort Stockton            63  87  67  92 /  60  40  20  20
Guadalupe Pass           58  83  63  84 /  20  20  10  20
Hobbs                    58  84  61  85 /  50  20  10  20
Marfa                    56  84  58  87 /  40  40  10  30
Midland Intl Airport     63  85  68  88 /  40  30  10  10
Odessa                   62  84  67  87 /  40  30  10  10
Wink                     63  89  67  91 /  40  20  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...55
LONG TERM....13
AVIATION...11

In the hours before

Local storm report, May 27, 4:58 PM CDT, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
458 PM CDT Tue May 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Hail             Chisos Basin            29.27N 103.30W
05/27/2025  E1.75 Inch       Brewster           TX   Public

&&

AH
Local storm report, May 27, 7:11 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
711 PM CDT Tue May 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Hail             3 W Marathon            30.21N 103.29W
05/27/2025  M1.25 Inch       Brewster           TX   Storm Chaser

            Storm chaser reported half dollar size hail
            on US 90 west of Marathon. Time was
            estimated by radar.

&&

KML

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:10 PM CDTSevere Thunderstorm WarningMAFPecos50 min
May 27, 7:11 PM CDTSevere Thunderstorm WarningMAFBrewster22 min
May 27, 7:27 PM CDTSevere Thunderstorm WarningMAFReagan, Upton48 min
May 27, 8:39 PM CDTSevere Thunderstorm WarningMAFReagan, Upton36 min
May 27, 8:48 PM CDTSevere Thunderstorm WarningMAFGlasscock42 min
May 27, 9:06 PM CDTSevere Thunderstorm WarningMAFCulberson39 min
May 27, 9:24 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton51 min
May 27, 9:26 PM CDTSevere Thunderstorm WarningMAFCulberson49 min
May 27, 9:48 PM CDTFlash Flood WarningMAFGlasscock, Reagan3 hr
May 27, 11:12 PM CDTSpecial Weather StatementMAFLoving48 min
May 27, 11:37 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines53 min
May 28, 5:01 PM CDTSpecial Weather StatementMAFJeff Davis44 min
May 28, 5:47 PM CDTSpecial Weather StatementMAF28 min

Nearby

Flash Flood Warnings in Texas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.